Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Raleigh, NC

April 1, 2001Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 1, 2001, 12:01 PM EDT for Wake County, North Carolina. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 1, 2001, 12:01 PM EDT (16:01 UTC)
Expired
Apr 1, 2001, 1:00 PM EDT
In force
59 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wake County, NC

What was reported inside it

TimeReportWhereRemark
Apr 1, 12:45 PM EDTHail 0.75Cary, NC
Apr 1, 12:58 PM EDTHail 0.75Cary, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 011602
SVRRDU
NCC183-011700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1201 PM EDT SUN APR 1 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAKE COUNTY IN NORTH CAROLINA

* UNTIL 100 PM EDT

* AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 10 MILES WEST OF CARY...OR ABOUT 10 MILES 
  EAST OF PITTSBORO...MOVING EAST-NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   APEX...CARY AND MORRISVILLE AT 1235 PM EDT
   RDU INTERNATIONAL AIRPORT AT 1245 PM EDT
   RALEIGH...GARNER AT 100 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER -TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:15 AM EDT, 46 minutes earlier.

Area forecast discussion, Apr 1, 11:15 AM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1115 AM EDT SUN APR 01 2001

WATCH BOX FOR SOUTH AREA HAS BEEN ISSUED AND WILL UPDATE ZONES FOR
THIS.

.RAH...SEVERE THUNDERSTORM WATCH SOUTH OF US HIGHWAY 64 TIL 6 PM...

RLH

In the hours before

Special weather statement, Apr 1, 10:00 AM EDT, 2 hours 1 minute before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-012200-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT SUN APR 1 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL
NORTH CAROLINA FROM LATE THIS MORNING THROUGH EARLY THIS EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA BETWEEN NOON AND 6 PM. SPOTTERS ARE REQUESTED TO REPORT
THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A STRONG COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS
AFTERNOON AND EARLY EVENING.

.HAZARDOUS WEATHER DETAILS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
CENTRAL NORTH CAROLINA THIS MORNING. A LINE OF WIDESPREAD
THUNDERSTORMS DEVELOPING ACROSS THE FOOTHILLS THIS MORNING WILL MOVE
EAST REACHING CENTRAL NORTH CAROLINA BETWEEN NOON AND 600 PM.
A WEST TO EAST BOUNDARY BETWEEN WARM AND UNSTABLE AIR TO THE SOUTH
AND COOLER MORE STABLE AIR TO THE NORTH SOUTH WILL GRADUALLY MOVE
NORTH DURING THE AFTERNOON.

THE PRIMARY THREAT FROM THESE STORMS WILL BE STRAIGHT LINE DAMAGING
WINDS AND SOME LARGE HAIL. THE GREATEST THREAT OF SEVERE WEATHER
LIES IN THE WARMER AND MORE UNSTABLE AIR ACROSS THE SOUTHERN
PIEDMONT...THE SANDHILLS AS WELL AS THE CENTRAL AND SOUTHERN COASTAL
PLAIN DURING THE MID AND LATE AFTERNOON HOURS. LO|CATIONS NEAR AND
SOUTH OF FAYETTEVILLE AND GOLDSBORO ARE AT THE GREATEST RISK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 11:30 AM EDTSevere Thunderstorm WarningRAHChatham45 min
Apr 1, 12:13 PM EDTSevere Thunderstorm WarningRAHChatham47 min
Apr 1, 12:19 PM EDTSevere Thunderstorm WarningRAHDavidson26 min
Apr 1, 12:22 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond38 min
Apr 1, 12:39 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph66 min
Apr 1, 12:48 PM EDTSevere Thunderstorm WarningRAHHarnett, Wake57 min
Apr 1, 12:52 PM EDTSevere Thunderstorm WarningRAHAnson53 min
Apr 1, 12:52 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond53 min
Apr 1, 12:57 PM EDTSevere Thunderstorm WarningRAHJohnston63 min
Apr 1, 1:04 PM EDTSevere Thunderstorm WarningRAHChatham, Lee56 min
Apr 1, 1:25 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland80 min
Apr 1, 1:37 PM EDTSevere Thunderstorm WarningRAHAlamance, Orange53 min
Apr 1, 1:42 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake48 min
Apr 1, 2:07 PM EDTSevere Thunderstorm WarningRAHCumberland53 min
Apr 1, 2:22 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Sampson68 min
Apr 1, 2:53 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson67 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.